Mississippi, 2008

Damaging Wind in Mississippi, August 7, 2008

August 7, 2008 · NWS MOB · 1 event in 1 county or zone

High winds from a thunderstorm downed trees near Wiggins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from a thunderstorm downed trees near Wiggins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 7, 2:13 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 2:13 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
313 PM CDT THU AUG 7 2008

.SHORT TERM TONIGHT AND FRIDAY...UPPER AIR ANALYSIS SHOWS AN
AMPLIFIED PATTERN WITH RIDGE OVER THE FOUR CORNERS OF THE DESERT
SOUTHWEST AND A WEAKNESS/TROF...EAST OF THE MISSISSIPPI RIVER. QUITE
A BIT OF COLD CLOUD TOPS=>THUNDERSTORMS INITIATING WITHIN A MOIST AND
UNSTABLE ENVIRONMENT FROM THE SOUTHEAST STATES NORTHWEST INTO
ARKANSAS. STORMS UPSTREAM WILL BE A PLAYER IN THE FORECAST FOR THE
SHORT TERM AS NORTHWEST FLOW ALOFT SHOULD BRING THIS ACTIVITY
SOUTHEASTWARD INTO THE FORECAST AREA. AT THE SURFACE...A WEAK FRONTAL
BOUNDARY FROM THE CAROLINAS...WESTWARD INTO OKLAHOMA WILL ALSO BE
HEADING SLOWLY THIS WAY. THIS FRONT WILL PROVIDE A FOCUS...ALONG WITH
MID LEVEL DISTURBANCES RIDING SOUTHEAST IN THE FLOW ALOFT WILL CREATE
AN ENVIRONMENT CONDUCIVE FOR THUNDERSTORM MAINTENANCE AND
PERSISTENCE...EVEN AT NIGHT WHEN WE WOULD OTHERWISE COME TO EXPECT A
COMPLETE DECREASE IN ACTIVITY. A MODERATE CHANCE OF THUNDERSTORMS
WILL REMAIN IN THE OFFICIAL FORECAST UNTIL LATE FRIDAY MORNING...WHEN
FORECASTERS EXPECT THE BULK OF THE THUNDERSTORM ACTIVITY TO MOVE OFF
THE COAST. SOME OF THE STORMS COULD BE STRONG AND A FEW MAY REACH
SEVERE LEVELS AS WELL. BRIEF STRONG/POSSIBLY DAMAGING WINDS...IN
STRONG/FEW SEVERE THUNDERSTORMS...WILL BE THE MAIN THREAT ALONG WITH
HEAVY RAINS AND FREQUENT LIGHTNING. NO MAJOR CHANGE TO TEMPERATURES.
/10

.LONG TERM SATURDAY THROUGH THURSDAY...FRONTAL BOUNDARY LOOKS TO BE
NEAR OR JUST SOUTH OF THE COASTAL COUNTIES SATURDAY. WE START
OFF...YES...INTO THE MID TO UPPER 60S SATURDAY MORNING. ALTHOUGH
DAYTIME HIGHS LIFT INTO THE LOWER 90S...MUCH LOWER DEWPOINTS NORTH
OF THE FRONT WILL TAKE THE EDGE OFF THE HUMIDITY EFFECT. THIS NICE
REPRIEVE WILL BE VERY BRIEF. FORECASTERS ANTICIPATE SOUTHWEST
ATLANTIC SURFACE HIGH PRESSURE NOSING WESTWARD INTO THE MID GULF TO
ALLOW GULF MOISTURE TO RECOVER/DEEPEN OVER THE REGION HEADING INTO
NEXT WEEK. SEE NO REASON TO MAKE ANY CHANGES TO TEMPERATURES/WEATHER
FOR NEXT WEEK. ANTICIPATE CHANCES OF THUNDERSTORMS TO BE SLIGHTLY
HIGHER DURING THE DAYTIME HOURS DIMINISHING EACH EVENING MONDAY
THROUGH THURSDAY. /10

&&

.AVIATION (18Z ISSUANCE)...EXPECT BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT WITH MOSTLY BKN TO OVC
CONDITIONS BEGINNING LATE THIS AFTERNOON AND EVENING AND CONTINUING
THROUGH 18Z FRI. CIGS AND VIS PRIMARILY VFR THROUGH PERIOD...BUT
BRIEFLY AT TIMES DROPPING TO IFR. 12/DS

&&

.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL CONTINUE TO
WEAKEN THROUGH EARLY SUNDAY IN RESPONSE TO A SERIES OF UPPER LEVEL
DISTURBANCES AND A TRAILING FRONTAL BOUNDARY APPROACHING FROM THE
NORTH. THE WEAK FRONT WILL STALL NEAR THE ALABAMA AND NORTHWEST
FLORIDA COAST BY EARLY FRIDAY...RESULTING IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...AND
CONTINUING FRIDAY AND SATURDAY. HIGH PRESSURE WILL BEGIN TO REBUILD
OVER THE NORTH CENTRAL GULF LATE SUNDAY THROUGH TUESDAY. 12/DS

&&

.FIRE WEATHER...A FRONTAL BOUNDARY IS FORECAST TO SLIP SOUTHWARD TOWARD
THE GULF COAST BY FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ANTICIPATED ALONG AND AHEAD OF THE FRONT. WITH THE
FRONT FORECAST TO SLIP OFFSHORE LATER IN THE DAY FRIDAY AND STALL...A
MUCH DRIER AIRMASS LOOKS TO SETTLE OVER THE AREA BY SATURDAY. GRIDDED
HUMIDITY FIELDS SUGGEST THESE DIPPING BELOW 35 PERCENT. COULD VERY
WELL SEE FIRE WEATHER WATCHES ISSUED ON LATER SHIFTS FOR PORTIONS OF
THE AREA FOR SATURDAY. WITH A MUCH DEEPER MIXED LAYER...DAYTIME
DISPERSION LEVELS ON SATURDAY WILL IMPROVE TO WELL WITHIN GOOD
LEVELS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  89  69  92 /  50  60  10  05
PENSACOLA   75  89  70  92 /  50  60  10  05
DESTIN      77  89  73  91 /  50  60  10  10
EVERGREEN   71  91  60  92 /  50  30  05  05
WAYNESBORO  71  91  62  94 /  60  30  05  05
CAMDEN      72  91  61  93 /  60  30  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 7, 4:40 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT THU AUG 7 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-081200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER TODAY
AND TONIGHT IN RESPONSE TO A DEEPENING UPPER LEVEL TROUGH OF LOW
PRESSURE OVER MUCH OF THE EASTERN UNITED STATES. DUE TO DRY AIR IN
THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WITH THIS SYSTEM A FEW
STORMS MAY BECOME STRONG TO SEVERE LATE TODAY AND TONIGHT. DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
FRIDAY AND FRIDAY NIGHT. DUE TO DRY AIR IN THE MIDDLE LAYERS OF
THE ATMOSPHERE COMBINED WITH INCREASED MOISTURE CONVERGENCE ALONG A
STALLING FRONTAL BOUNDARY A BETTER CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS CAN BE EXPECTED. DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT THROUGH FRIDAY NIGHT.

WITH THE STALLED FRONT DISSIPATING OVER THE REGION...ISOLATED TO
SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST THROUGH TUESDAY. NO
SEVERE STORMS ARE EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED THROUGH TODAY.  ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING AS STRONG
STORMS MOVE SOUTH ACROSS THE REGION. STAY IN TOUCH WITH THE LATEST
FORECASTS AND OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL FOR
FRIDAY.

In the hours before

Special weather statement, Aug 7, 4:52 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CDT THU AUG 7 2008

ALZ055-056-058>060-FLZ001-003-005-072330-
ESCAMBIA-COVINGTON-CONECUH-MONROE-CRENSHAW-INLAND OKALOOSA-INLAND
ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...ANDALUSIA AND BREWTON...
552 PM CDT THU AUG 7 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ESCAMBIA...COVINGTON...
CONECUH...MONROE...CRENSHAW...OKALOOSA AND SANTA ROSA COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS FROM 5 MILES SOUTHEAST OF BULLOCK TO
JEDDO...MOVING SOUTH AT 18 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
US 29 AND CR 43...KIRKLAND...SANFORD...MCCULLOUGH...PLEASANT HOME...
LIBERTYVILLE...SARDINE AND ROCK HILL THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Aug 7, 5:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT THU AUG 7 2008

ALZ051-053-080030-
CLARKE-CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
626 PM CDT THU AUG 7 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARKE AND CHOCTAW
COUNTIES...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM INDIAN SPRINGS TO 6 MILES SOUTHWEST
OF HINTON...MOVING SOUTHEAST AT 25 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
OAKCHIA...ROCK SPRINGS...NAHEOLA...PENNINGTON...BUTLER...LAND...
NEEDHAM AND MT STERLING THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

PURDY
Special weather statement, Aug 7, 5:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
652 PM CDT THU AUG 7 2008

ALZ061-063-MSZ079-080030-
UPPER MOBILE-GEORGE-LOWER MOBILE-
INCLUDING THE CITIES OF...LUCEDALE AND DOWNTOWN MOBILE...
652 PM CDT THU AUG 7 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GEORGE AND MOBILE
COUNTIES...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR TURNERVILLE TO NEAR
EVANSTON...MOVING SOUTHEAST AT 27 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SALCO...GEORGETOWN...AXIS...MOFFET...WILMER...OAK GROVE...SATSUMA AND
MOVELLA THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

PURDY
Special weather statement, Aug 7, 6:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT THU AUG 7 2008

FLZ003>006-080100-
INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
700 PM CDT THU AUG 7 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OKALOOSA AND SANTA ROSA
COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 2 MILES SOUTH OF BLACKMAN TO 2
MILES WEST OF ALLENTOWN...MOVING SOUTHEAST AT 17 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MILTON NEAR WHITING FIELD...BAKER...GALLIVER...MILLIGAN AND HOLT
THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

PURDY
Special weather statement, Aug 7, 6:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
704 PM CDT THU AUG 7 2008

ALZ062-064-080045-
UPPER BALDWIN-LOWER BALDWIN-
704 PM CDT THU AUG 7 2008

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPANISH FORT...MOVING SOUTHEAST AT 13 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MONTROSE...LOXLEY...SILVERHILL...ROSINTON...ROBERTSDALE AND
SUMMERDALE THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

PURDY
Special weather statement, Aug 7, 6:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
717 PM CDT THU AUG 7 2008

ALZ063-080045-
LOWER MOBILE-
717 PM CDT THU AUG 7 2008

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEAST MOBILE
COUNTY...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELLEFONTAINE...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MON LOUIS AND DELCHAMPS THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

PURDY

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
August 7, 6:30 PM CST to 6:32 PM CST
Where
Stone County, Wiggins
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.850, -89.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130843.